Advertisement

Mathematical Programming

, Volume 117, Issue 1–2, pp 195–221 | Cite as

Z-transformations on proper and symmetric cones

Z-transformations
  • M. Seetharama GowdaEmail author
  • Jiyuan Tao
FULL LENGTH PAPER

Abstract

Motivated by the similarities between the properties of Z-matrices on \(R^{n}_+\) and Lyapunov and Stein transformations on the semidefinite cone \(\mathcal {S}^n_+\) , we introduce and study Z-transformations on proper cones. We show that many properties of Z-matrices extend to Z-transformations. We describe the diagonal stability of such a transformation on a symmetric cone by means of quadratic representations. Finally, we study the equivalence of Q and P properties of Z-transformations on symmetric cones. In particular, we prove such an equivalence on the Lorentz cone.

Keywords

Z-transformation Symmetric cone Quadratic representation Diagonal stability 

Mathematics Subject Classification (2000)

90C33 17C55 15A48 37B25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bapat R.B., Raghavan T.E.S. (1997). Nonnegative Matrices and Applications. Cambridge University Press, Cambridge zbMATHGoogle Scholar
  2. 2.
    Berman A., Neumann M., Stern R.J. (1989). Nonnegative Matrices in Dynamical Systems. Wiley, New York Google Scholar
  3. 3.
    Berman A., Plemmons R.J. (1994). Nonnegative Matrices in the Mathematical Sciences. SIAM, Philadelphia zbMATHGoogle Scholar
  4. 4.
    Borwein J.M., Dempster M.A.H. (1989). The order linear complementarity problem. Math. Oper. Res. 14: 534–558 MathSciNetCrossRefGoogle Scholar
  5. 5.
    Boyd S., El Ghaoui L., Feron E., Balakrishnan V. (1994). Linear Matrix Inequalities in System and Control Theory. SIAM publications, Philadelphia zbMATHGoogle Scholar
  6. 6.
    Cottle R.W., Pang J.-S., Stone R.E. (1992). The Linear Complementarity Problem. Academic, Boston zbMATHGoogle Scholar
  7. 7.
    Cryer C.W., Dempster M.A.H. (1980). Equivalence of linear complementarity and linear programs in vector lattice Hilbert spaces. SIAM J. Control Optim. 18: 76–90 zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Damm T. (2004). Positive groups on H n are completely positive. Linear Algebra Appl. 393: 127–137 zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Elsner L. (1974). Quasimonotonie and ungleischungen in halbgeordneten Räumen. Linear Algebra Appl. 8: 249–261 zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Facchinei F., Pang J.-S. (2003). Finite Dimensional Variational Inequalities and Complementarity Problems. Springer, New York Google Scholar
  11. 11.
    Faraut J., Korányi A. (1994). Analysis on Symmetric Cones. Oxford University Press, Oxford zbMATHGoogle Scholar
  12. 12.
    Fiedler M., Pták V. (1962). On matrices with non-positive off-diagonal elements and positive principle minors. Czechoslov. Math. J. 12: 382–400 Google Scholar
  13. 13.
    Finsler P. (1937). Über das Vorkommen definiter und semidefiniter Formen in Scharen quadratisher Formen. Comment. Math. Helv. 9: 188–192 zbMATHCrossRefGoogle Scholar
  14. 14.
    Gowda M.S., Parthasarathy T. (2000). Complementarity forms of theorems of Lyapunov and Stein and related results. Linear Algebra Appl. 320: 131–144 zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Gowda M.S., Song Y. (2000). On semidefinite linear complementarity problems. Math. Program. Series A 88: 575–587 zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Gowda M.S., Song Y. (2002). Some new results for the semidefinite linear complementarity problem. SIAM J. Matrix Anal. Appl. 24: 25–39 zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Gowda M.S., Song Y., Ravindran G. (2003). On some interconnections between strict monotonicity, globally uniquely solvable, and P properties in semidefinite linear complementarity problems. Linear Algebra Appl. 370: 355–368 zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Gowda M.S., Sznajder R., Tao J. (2004). Some P-properties for linear transformations on Euclidean Jordan algebras. Linear Algebra Appl. 393: 203–232 zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Gritzmann P., Klee V., Tam B.-S. (1995). Cross-positive matrices revisited. Linear Algebra Appl. 223/224: 285–305 CrossRefMathSciNetGoogle Scholar
  20. 20.
    Horn R.A., Johnson C.R. (1991). Topics in Matrix Analysis. Cambridge University Press, Cambridge zbMATHGoogle Scholar
  21. 21.
    Kaneko I. (1978). Linear complementarity problems and characterizations of Minkowski matrices. Linear Algebra Appl. 20: 113–130 CrossRefGoogle Scholar
  22. 22.
    Karamardian S. (1976). An existence theorem for the complementarity problem. Optim. Theory Appl. 19: 227–232 zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Lim Y. (2001). Applications of geometric means on symmetric cones. Math. Ann. 319: 457–468 zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Lloyd N.G. (1978). Degree Theory. Cambridge University Press, Cambridge zbMATHGoogle Scholar
  25. 25.
    Mason O., Shorten R. (2005). The geometry of convex cones associated with the Lyapunov inequality and the common Lyapunov function problem. Electron. J. Linear Algebra 12: 42–63 zbMATHMathSciNetGoogle Scholar
  26. 26.
    Mesbahi, M., Papavassilopoulos, G.P.: Least elements and the minimal rank matrices, in complementarity problems and variational problems, State of the art. In: Proceedings of the International Conference on Complementarity Problems. SIAM Publications, Philadelphia (1997)Google Scholar
  27. 27.
    Narendra K.S., Balakrishnan J. (1994). A common Lyapunov function for stable LTI systems with commuting A-matrices. IEEE Trans. Autom. Control 39: 2469–2471 zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Rangarajan B.K. (2006). Polynomial convergence of infeasible-interior-point methods over symmetric cones. SIAM J. Optim. 16: 1211–1229 zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Robinson S.M. (1992). Normal maps induced by linear transformations. Math. Oper. Res. 17: 691–714 zbMATHMathSciNetGoogle Scholar
  30. 30.
    Schneider H. (1965). Positive operators and an inertia theorem. Numer. Math. 7: 11–17 zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Schneider H., Vidyasagar M. (1970). Cross-positive matrices. SIAM J. Numer. Anal. 7: 508–519 CrossRefMathSciNetzbMATHGoogle Scholar
  32. 32.
    Stern R.J. (1981). Generalized M-matrices. Linear Algebra Appl. 41: 201–208 zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Stern R.J. (1982). A note on positively invariant cones. Appl. Math. Optim. 9: 67–72 zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Stern R.J., Tsatsomeros M. (1987). Extended M-matrices and subtangentiality. Linear Algebra Appl. 97: 1–11 zbMATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Stern R.J., Wolkowicz H. (1991). Exponential nonnegativity on the ice-cream cone. SIAM J. Matrix Anal. 12: 160–165 zbMATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    Sznajder R., Gowda M.S. (2006). The Q-property of composite transformations and the P-property of Stein-type transformations on self-dual and symmetric cones. Linear Algebra Appl. 416: 437–451 zbMATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Tam B.-S. (1976). Some results on cross-positive matrices. Linear Algebra Appl. 15: 173–176 zbMATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Tao J., Gowda M.S. (2005). Some P-properties for nonlinear transformations on Euclidean Jordan algebras. Math. Oper. Res. 30: 985–1004 zbMATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Uhlig F. (1979). A recurring theorem about pairs of quadratic forms and extensions: a survey. Linear Algebra Appl. 25: 219–237 zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of MarylandBaltimoreUSA
  2. 2.Department of Mathematical SciencesLoyola College in MarylandBaltimoreUSA

Personalised recommendations